Wisconsin, 2021

Cold in Wisconsin, February 7, 2021

February 7, 2021 · NWS GRB · 10 events in 10 counties and zones

Arctic air was entrenched across northern Wisconsin with morning low temperatures from -15 F to -30 F on February 7th. The combination of the bitter cold and light winds created wind chills of -35 F to -45 F.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Arctic air was entrenched across northern Wisconsin with morning low temperatures from -15 F to -30 F on February 7th. The combination of the bitter cold and light winds created wind chills of -35 F to -45 F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 6, 8:43 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 6, 8:43 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
843 PM CST Sat Feb 6 2021

Updated aviation portion for 06Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 831 PM CST Sat Feb 6 2021

No changes planned to wind chill headlines this evening.
Hourly temperatures have been tracking pretty well with those from
the afternoon forecast, and don't see any reason for that to
change much overnight. So anticipate the apparent temperature
(wind chill) grids in the going forecast will work out fairly
well. (These wind chill headline events are never "clean". There
are always sites that hit while nearby sites don't, and it changes
from hour to hour depending on the exact temperature and wind. I
suppose the only way to get something more consistent would be to
be buried way down in warning criteria, but most people would
rather not have that!)

Some refreezing on water on roads likely resulted in icy
conditions that were being reported in central Wisconsin. That
probably occurred in other places as well--especially urban areas
where the roads were treated during the day. Issued an SPS for
that a little earlier this evening.
&&

.SHORT TERM...Tonight and Sunday
Issued at 353 PM CST Sat Feb 6 2021

The main focus for this forecast period is the continuation of the
Arctic air mass spilling very cold air across the region.

Tonight...Some of the coldest air from the Arctic air mass is
expected to spread across the Upper Mississippi Valley tonight due
to the support from an upper-level trough overhead. As the trough
tracks further east overnight, the mean northwest flow will allow
the dry and cold air to spread across Minnesota, Wisconsin, and
Upper Michigan. The coldest air is expected across northern
Minnesota, far northern Wisconsin, and western Upper Michigan. Low
temperatures will be about 20 to 30 degrees below normal ranging
from -15 to -25 degrees in central and north-central Wisconsin to -8
to -15 degrees in east-central and far northeast Wisconsin. Although
surface winds will be generally light, it won't take much for very
cold and dangerous wind chills to occur overnight. Wind Chill
Warnings and Advisories have been issued for tonight through Sunday
morning. The coldest wind chills will be in north-central Wisconsin
with values between -35 and -40. Elsewhere can expect wind chill
values between -25 and -35, however central Wisconsin may see some
of the colder wind chills at times. In addition to the cold, skies
are expected to clear overnight, which may allow temperatures to
drop in some spots if winds become calm.

Sunday...The dry and cold conditions are expected to continue
through Sunday as the Arctic air mass continues to funnel the cold
air across the Upper Mississippi Valley. The upper-level northwest
flow will transition to a more zonal flow, which will allow the main
jetstreak to lift north over the Middle Mississippi Valley.
Although, a weak system in the left exit region of the jet will pass
to the south of the state, the nearby clouds will spread over
portions of central and east-central Wisconsin throughout the
afternoon and evening. High temperatures will be about 25 to 30
degrees below normal ranging from the single digits below zero in
central and north-central Wisconsin to the single digits above zero
in east-central and far northeast Wisconsin. Afternoon wind chill
values will range from -15 to -20, with colder wind chills at
times.

.LONG TERM...Sunday Night Through Saturday
Issued at 353 PM CST Sat Feb 6 2021

Three words sum up the long term forecast...cold...cold...and
cold. Winter 2021 has officially arrived.

Upper level low pressure will sit and meander across Canada
through the period. This will keep west/northwest flow over the
western Great Lakes and keep the Arctic airmass (temps 15-30
degrees below normal) situated over the region. Wind chills will
be well below zero, approaching -30 at times. Within this flow, a
few weak shortwaves will track across the Great Lakes, bringing
chances for light snow or flurries.

Sunday night and Monday...first of the weak shortwaves will pass
south of the area, possibly clipping our southern tier with some
flurries (highest chance over Manitowoc Co.). Atmosphere just too
dry to really produce much in the way of accumulation in our
area. It will be another cold night, but just how cold is the
question. Clouds will limit a full out free fall in temps for most
of the area. Clouds or no clouds, looking like we will be
near/below wind chill criteria over parts of central and northern
WI, with east central WI more of a question.

Rest of the extended...mainly dry conditions are expected as it
will be tough to get any precip in the dry airmass. Another weak
shortwave is forecast to pass south of the area mid-week, then a
possibly stronger system toward the end of the week could be our
next chance for any notable snow. Highs look to generally remain
between 0 and 15 above, with lows between 0 and -20. Several
nights/mornings look to require a wind chill headline, especially
across central and northern WI. Bottom line...the frigid temps
are here to stay through the week. Looking like it will be pretty
hard to break any record low temp or low max's but we could flirt
with a few on the coldest days.

Latest indications are that the polar vortex (or at least a piece
of it) could make a visit to the area next weekend, with an even
colder shot of air, along with the chance for some accumulating
to boot. Winter is definitely here to stay for the foreseeable
future!.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 831 PM CST Sat Feb 6 2021

Generally good flying conditions are anticipated through
tomorrow evening. Some patchy Sc may redevelop tomorrow, but
coverage will be very limited and not worthy of a tempo group for
MVFR cigs. High and then middle clouds will begin to spread back
across the area tomorrow afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon CST Sunday for WIZ013-020>022-030-
031-035>040-045-048>050-073-074.

Wind Chill Warning until noon CST Sunday for WIZ005-010>012-018-
019.
&&

UPDATE.........Skowronski
SHORT TERM.....Hykin
LONG TERM......Bersch
AVIATION.......Skowronski
Hazardous weather outlook, Feb 6, 9:03 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
903 PM CST Sat Feb 6 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
903 PM CST Sat Feb 6 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Dangerously cold conditions are expected tonight. If you will be
outdoors, even for a short period of time, be sure to wear
several layers of clothing, and cover all exposed skin to prevent
frostbite.

Refreezing of water will result in patches of glare ice and very
hazardous conditions on roads, sidewalks, and parking lots.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

A dangerous combination of wind and cold is expected at times
throughout the upcoming week. Wind chills will drop to 15 below to
25 below zero or lower each night, possibly reaching 35 below
zero or lower on a few nights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-071200-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
903 PM CST Sat Feb 6 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The probability for widespread hazardous weather is low.

Skowronski

In the hours before

Special weather statement, Feb 6, 7:19 PM CST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Green Bay WI
719 PM CST Sat Feb 6 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-070500-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
719 PM CST Sat Feb 6 2021

...ICY SPOTS REDEVELOPING ON ROADS AND SIDEWALKS THIS EVENING...

During the day Saturday, sunshine and ice melting agents resulted
in partial melting of some of the snow and ice that was lingering
on area roadways and sidewalks. However, the onset of night
combined with falling temperatures was causing the water to
refreeze into glare ice. This was resulting in very hazardous
conditions since the patches of ice were difficult to detect.

Use extreme caution if you are traveling this evening. Be prepared
for the possibility of encountering icy pavement. Drive at a safe
speed, and be sure to maintain adequate distance between your
vehicle and others on the road.

Skowronski
Special weather statement, Feb 6, 10:47 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1047 PM CST Sat Feb 6 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1047 PM CST Sat Feb 6 2021

...ICY SPOTS LIKELY ON ROADS, SIDEWALKS, AND PARKING LOTS
OVERNIGHT...

During the day Saturday, sunshine and ice melting agents resulted
in partial melting of some of the snow and ice that was lingering
on area roadways, parking lots, and sidewalks. That water refroze
during the evening, resulting in patches of glare ice and very
hazardous conditions since the ice was difficult to distinguish
from clear pavement.

Use extreme caution if you are traveling overnight. Be prepared
for the possibility of encountering icy pavement, especially in
urban areas where ice melting agents were used to try and clear
the roads. Drive at a safe speed, and be sure to maintain
adequate distance between your vehicle and others on the road.

Skowronski

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Oneida

When
February 7, 12:00 AM CST to 10:00 AM CST
Where
Oneida forecast zone
Reported by
ASOS
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Low temperatures fell to -15 to -30 degrees during the morning of February 7th. The combination of the bitter cold and light winds created wind chills of -35 to -46 degrees.

Cold/Wind Chill, Marathon

When
February 7, 1:00 AM CST to 10:00 AM CST
Where
Marathon forecast zone
Reported by
ASOS
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Low temperatures fell to -15 to -30 degrees during the morning of February 7th. The combination of the bitter cold and light winds created wind chills of -35 to -41 degrees.

Cold/Wind Chill, Vilas

When
February 7, 2:00 AM CST to 10:00 AM CST
Where
Vilas forecast zone
Reported by
AWOS
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Low temperatures fell to -15 to -30 degrees during the morning of February 7th. The combination of the bitter cold and light winds created wind chills of -35 to -43 degrees.

Cold/Wind Chill, Forest

When
February 7, 2:00 AM CST to 10:00 AM CST
Where
Forest forecast zone
Reported by
AWOS
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Low temperatures fell to -15 to -30 degrees during the morning of February 7th. The combination of the bitter cold and light winds created wind chills of -35 to -45 degrees.

Cold/Wind Chill, Lincoln

When
February 7, 2:00 AM CST to 9:00 AM CST
Where
Lincoln forecast zone
Reported by
AWOS
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Low temperatures fell to -15 to -30 degrees during the morning of February 7th. The combination of the bitter cold and light winds created wind chills of -35 to -43 degrees.

Cold/Wind Chill, Langlade

When
February 7, 2:00 AM CST to 10:00 AM CST
Where
Langlade forecast zone
Reported by
AWOS
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Low temperatures fell to -15 to -30 degrees during the morning of February 7th. The combination of the bitter cold and light winds created wind chills of -35 to -44 degrees.

Cold/Wind Chill, Wood

When
February 7, 2:00 AM CST to 10:00 AM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Low temperatures fell to -10 to -20 degrees during the morning of February 7th. The combination of the bitter cold and winds of 5 to 10 mph created wind chills of -35 to -41 degrees.

Cold/Wind Chill, Waushara

When
February 7, 5:00 AM CST to 8:00 AM CST
Where
Waushara forecast zone
Reported by
AWOS
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Low temperatures fell to -10 to -20 degrees during the morning of February 7th. The combination of the bitter cold and light winds created wind chills of -35 to -38 degrees.

Cold/Wind Chill, Outagamie

When
February 7, 7:00 AM CST to 10:00 AM CST
Where
Outagamie forecast zone
Reported by
AWOS
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Low temperatures fell to -10 to -20 degrees during the morning of February 7th. The combination of the bitter cold and winds around 10 mph created wind chills of -35 to -38 degrees.

Cold/Wind Chill, Portage

When
February 7, 8:00 AM CST to 10:00 AM CST
Where
Portage forecast zone
Reported by
AWOS
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Low temperatures fell to -10 to -20 degrees during the morning of February 7th. The combination of the bitter cold and winds of 5 to 10 mph created wind chills of -35 to -38 degrees.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935906, 935925, 935905, 935907, 935917, 935922, 935927, 935939, 935938, 935930.